Melatonin pills and gummies are now a staple supplement for many families struggling to get adequate rest during an ever-changing pandemic. However, the increased availability of the sleep aid has had dangerous and even deadly impacts on children. A new CDC report shows during 2012–to 2021, the annual number of pediatric ingestions of melatonin increased 530% with a total of 260,435 ingestions reported. Pediatric hospitalizations and more serious outcomes also increased, primarily because of an increase in unintentional melatonin ingestions in children aged ≤5 years.

East Alabama pediatrician Dr. Richard Glaze says the importance of a good night’s sleep can’t be stressed enough. Synthetic melatonin can be helpful for some.

“My concern with using Melatonin is that it may paper over other problems like depression and anxiety,” said Glaze.

Melatonin supplements mimic the hormone our brain produces in darkness. Anyone can purchase synthetic supplements without a doctor’s prescription, and marketers often promote the supplement as a sleep aid for children. Parents can find synthetic Melatonin in a sweet or sour fruit-flavored sweet similar to fruit snacks or candy.

“It’s a double-edged sword. Gummies make it easier to administer to children, but it’s also easier for them to take too many,” said Dr. Glaze.

The CDC study reveals Melatonin overdoses in children and teens are up 530% from 2012 to 2021, with the most significant spike coming with the pandemic. More than 260,000 overdose cases were reported to US poison control, including 4,000 hospitalizations, 300 ICU stays, five children reportedly on mechanical ventilation, and the deaths of a 3-month-old and a 1-year-old.

“As far as Melatonin overdoses, we have had a few in the area, none associated with a death or a bad outcome. However, it’s a good reminder to all of us we have to be careful with gummy medications, whether it be vitamins, melatonin, fiber, and all medicine in general,” said Glaze.

Child-resistant packaging, clearer warnings for parents, and stricter quality control to make sure what’s in the bottle matches the label are a few solutions to overdose issues.

If you’re having sleep problems, contact your doctor. If you’re worried about any overdose, call 911 and Poison Control immediately. Symptoms of Melatonin overdose include nausea, drowsiness, abdominal pain, and vomiting. However, some overdoses can be symptom-free.